Kentucky, 2016

Drought in Kentucky, December 1 to 20, 2016

December 1 to 20, 2016 · NWS JKL · 22 events in 22 counties and zones

Additional rounds of widespread rainfall allowed for continued drought improvement across eastern Kentucky. Creeks, streams, rivers, and area lakes all began to show healthy improvement as water tables came up and widespread drought conditions came to an end through mid-late December.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Additional rounds of widespread rainfall allowed for continued drought improvement across eastern Kentucky. Creeks, streams, rivers, and area lakes all began to show healthy improvement as water tables came up and widespread drought conditions came to an end through mid-late December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 30, 10:36 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Nov 30, 10:36 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1036 PM EST Wed Nov 30 2016

.UPDATE...
Issued at 1036 PM EST WED NOV 30 2016

Precipitation has ended across the area, with mainly clear skies
working in from the west. West winds have been gusty through the
evening behind the frontal passage; however, expect these to
gradual diminish through the overnight hours, as a surface ridge
noses in from the southwest. Lows in the mid to upper 30s still
look on target, although did nudge readings down a touch in the
southwest, where lower clouds may be a bit more delayed on the
arrival later on. Updates have been sent.

UPDATE Issued at 739 PM EST WED NOV 30 2016

A final line of convection has fired up along the 925-850mb front.
More intense showers have been able to take advantage of the
fairly stout winds still just off the surface, with wind gusts of
20 to 30 kts occurring at times. This line should exit the area in
the next few hours, with clearing skies moving in from the west.
Further upstream into Indiana/Illinois, a fairly solid deck of
stratocu is in place. Most models have this moisture eventually
advecting into eastern Kentucky from the northwest, generally
between 06 and 12z. Have freshened the sky cover to reflect these
latest trends. Will take a closer look at low temperatures a bit
later this evening. Updates have been sent.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 345 PM EST WED NOV 30 2016

As of mid afternoon, a mid level ridge was in place from the
Caribbean to the Bahamas while another ridge was located over the
Eastern Pacific. A broad area of mid level troughing extended from
much of the Western Conus into the Central Conus. Within this
trough a closed low was nearing the Western Great Lakes while a
shortwave trough was nearing the Lower OH Valley. At the sfc, an
area of low pressure was over the Great Lakes region with a cold
front extending south through the Ohio Valley and into the TN
Valley. At this time, the front is moving further into Eastern KY
with the main band of much needed rain finally shifting into WV
and VA. Another sfc trough and associated band of low and mid
clouds associated with the returns over Central Ky is also
approaching.

The closed upper level low should meander to the Northern Great
Lakes/Eastern Ontario region with the sfc low moving further to
the north and east. The shortwave nearing the Lower OH Valley at
this time will work across the area through this evening although
another weak shortwave moving around the closed low will pass
through the Lower OH Valley and approach the Great Lakes tonight.
The core of the coldest air aloft, with 850 mb temperatures around
-3C to -5C moving across the area late tonight and into the day on
Thursday. The cold advection aloft will steep lower level lapse
rates and additional isolated to scattered showers will be
possible as the lead shortwave moves through. Colder air will work
in at the lower levels, but moisture will linger near 850 and
below and the colder temperatures aloft should promote a
considerable amount of low clouds tonight and lingering into the
day on Thursday. Surface high pressure over the Southern Plains
will build northeast toward the TN and OH Valleys tonight.

Mid level heights are expected to rise on Thursday into Thursday
evening as the closed low departs further west and a western
trough digs toward the Four Corners region. Meanwhile sfc high
pressure is expected to build across the southern states and into
the Lower OH Valley and Southern Appalachians. Low level moisture
is expected to linger and a rather substantial cu and stratocu
field should be in place or develop on Thursday and this combined
with the rather cold 850 mb temperatures should lead to below
normal temperatures for Thursday. During this time, the high will
usher drier air into the region and some clearing or partial
clearing should support temperatures dropping off to near the
freezing mark if not the upper 20s on Thu night.

.LONG TERM...(Friday through Wednesday)
Issued at 259 PM EST WED NOV 30 2016

There will be plenty more opportunities for rain through the long
term period as an active weather pattern sets up across the CONUS.
We start out with zonal flow aloft but this transitions to
southwesterly flow next week as a cutoff low over northern Mexico
ejects northeastward and is followed by the establishment of a
deep and broad trough out west, with ridging up the East Coast.

High pressure at the surface will control our weather through
Saturday with dry but chilly conditions expected. A weak ripple in
the flow aloft passing across the Ohio Valley combined with
diffluence aloft to our southwest results in a weak overrunning
event Saturday night into Sunday. Light precipitation will
overspread the area from southwest to northeast Saturday night.
Temperatures will be borderline for rain or snow, and will include
both at the onset, but precip should become all rain during the
day Sunday as temperatures warm into the 40s.

Models have trended drier Sunday night as our overrunning event
quickly pushes off to the east. The next solid chance for precip
then arrives late Monday into Tuesday morning as the upper low
over northern Mexico opens up and ejects northeastward. This
should be all rain with temperatures well above freezing. We will
then maintain a small rain chance Tuesday afternoon through
Wednesday as models are varying with their timing of another
weather maker entering the scene from the west. This last system
still looks poised to bring some cold air south into our region
to end the work week.

&&

.AVIATION...(For the 03Z TAFS through 00Z Thursday evening)
ISSUED AT 1036 PM EST WED NOV 30 2016

Clearing skies will move in from the west through 06z, before a
stratocu deck ranging from 3-4k feet agl moves in across the
area. The ceilings will likely lower down to MVFR through dawn for
most locations. The ceilings will scatter out by Thursday
afternoon. West winds at around 10 kts, with gusts of 15 to 20
kts, will decrease to between 5 and 10 kts overnight. West winds
will then increase to near 10 kts by late morning on Thursday,
with gusts of 15 to 20 kts during the afternoon hours.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...JP
LONG TERM...ABE
AVIATION...GEOGERIAN
Hazardous weather outlook, Nov 30, 3:03 PM EST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
303 PM EST WED NOV 30 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-012315-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
303 PM EST WED NOV 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 drought. Local standard time, as filed.

Drought, McCreary

When
December 1, 12:00 AM EST to December 20, 7:00 AM EST
Where
McCreary forecast zone
Reported by
Drought Monitor
Coordinates
36.737, -84.484 (the zone’s center; the record gives no point)

Drought, Wayne

When
December 1, 12:00 AM EST to December 20, 7:00 AM EST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
36.801, -84.829 (the zone’s center; the record gives no point)

Drought, Pulaski

When
December 1, 12:00 AM EST to December 20, 7:00 AM EST
Where
Pulaski forecast zone
Reported by
Drought Monitor
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

Drought, Laurel

When
December 1, 12:00 AM EST to December 20, 7:00 AM EST
Where
Laurel forecast zone
Reported by
Drought Monitor
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

Drought, Clay

When
December 1, 12:00 AM EST to December 20, 7:00 AM EST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

Drought, Owsley

When
December 1, 12:00 AM EST to December 20, 7:00 AM EST
Where
Owsley forecast zone
Reported by
Drought Monitor
Coordinates
37.419, -83.683 (the zone’s center; the record gives no point)

Drought, Breathitt

When
December 1, 12:00 AM EST to December 20, 7:00 AM EST
Where
Breathitt forecast zone
Reported by
Drought Monitor
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Drought, Magoffin

When
December 1, 12:00 AM EST to December 20, 7:00 AM EST
Where
Magoffin forecast zone
Reported by
Drought Monitor
Coordinates
37.707, -83.065 (the zone’s center; the record gives no point)

Drought, Wolfe

When
December 1, 12:00 AM EST to December 20, 7:00 AM EST
Where
Wolfe forecast zone
Reported by
Drought Monitor
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

Drought, Lee

When
December 1, 12:00 AM EST to December 20, 7:00 AM EST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

Drought, Jackson

When
December 1, 12:00 AM EST to December 20, 7:00 AM EST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

Drought, Rockcastle

When
December 1, 12:00 AM EST to December 20, 7:00 AM EST
Where
Rockcastle forecast zone
Reported by
Drought Monitor
Coordinates
37.365, -84.316 (the zone’s center; the record gives no point)

Drought, Estill

When
December 1, 12:00 AM EST to December 20, 7:00 AM EST
Where
Estill forecast zone
Reported by
Drought Monitor
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

Drought, Powell

When
December 1, 12:00 AM EST to December 20, 7:00 AM EST
Where
Powell forecast zone
Reported by
Drought Monitor
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

Drought, Menifee

When
December 1, 12:00 AM EST to December 20, 7:00 AM EST
Where
Menifee forecast zone
Reported by
Drought Monitor
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

Drought, Morgan

When
December 1, 12:00 AM EST to December 20, 7:00 AM EST
Where
Morgan forecast zone
Reported by
Drought Monitor
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

Drought, Johnson

When
December 1, 12:00 AM EST to December 20, 7:00 AM EST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

Drought, Elliott

When
December 1, 12:00 AM EST to December 20, 7:00 AM EST
Where
Elliott forecast zone
Reported by
Drought Monitor
Coordinates
38.118, -83.098 (the zone’s center; the record gives no point)

Drought, Rowan

When
December 1, 12:00 AM EST to December 20, 7:00 AM EST
Where
Rowan forecast zone
Reported by
Drought Monitor
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

Drought, Fleming

When
December 1, 12:00 AM EST to December 20, 7:00 AM EST
Where
Fleming forecast zone
Reported by
Drought Monitor
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

Drought, Montgomery

When
December 1, 12:00 AM EST to December 20, 7:00 AM EST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

Drought, Bath

When
December 1, 12:00 AM EST to December 20, 7:00 AM EST
Where
Bath forecast zone
Reported by
Drought Monitor
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666484, 666485, 666486, 666487, 666488, 666489, 666490, 666491, 666492, 666493, 666494, 666495, 666496, 666497, 666498, 666499, 666500, 666501, 666502, 666503, 666504, 666505.